Marie is 30 years old with a past medical history of alcohol abuse
Marie is 30 years old with a past medical history of alcohol abuse, depression, and bipolar disorder. She presents to the clinic for follow-up after starting treatment with a mood stabilizer. Within one month of starting medication, her symptoms were significantly improved and she had been able to go without any major mood swings and she felt much better; however, now she has developed a new symptom that is different than anything she had experienced before – she has gained 20 pounds since starting her new medication.
Mary began to feel good and stopped taking her medication. The PMHNP explained that currently, the best thing for Marie was to continue taking the mood stabilizer, despite feeling better. She stated that the risk of a manic episode returning was very high if Marie stopped her medication.
The PMHNP informs Marie that the risk of going off bipolar disorder medication is 1 in 20 that of staying on these medications.
Marie, you’ve done well with your medication so far. I want to help you understand the risks of coming off and what your options are in this case. I think it’s important to know that bipolar symptoms can come back if you stop taking medication. However, by tapering down slowly and tapering during a stable period, your risk will be reduced.
Marie, I’m very glad to see you. Let’s talk today about your medications. Three weeks ago you were hospitalized after a manic episode. You have been on lithium and lamotrigine since then, and we have seen many improvements since starting treatment. Most importantly, you are calmer, happier, and more energetic. Your family has even noticed such changes in you as well! But there is one issue we need to discuss that may make your symptoms return if it continues: alcohol use. The evidence suggests that drinking while taking mood stabilizers can actually cause mania or worsen the symptoms of bipolar disorder when medication is discontinued. In your case, the combination of alcohol and lithium may be very dangerous because it could lead to additional manic episodes. I want you to be able to feel good—but not so good that you endanger yourself or others, or get yourself into legal trouble! I’m glad that you’ve ended your drinking habit and I hope that you will continue to do so with my support. I understand that stopping alcohol use may not be easy for you, but if we don’t discuss this now when things are going so well with your treatment, then it could pose a much bigger problem down the road.
Marie, it’s great that you feel better. It’s normal for patients to get a little nervous when they first start taking medication, but you’re safe now. Don’t worry about the small side effects like dry mouth or trouble sleeping. They always go away after a few days—plus, these are things you can deal with easily.” You: “How do you feel now in general?”
Hello. I’m glad to see you back again. You’ve done a great job of sticking with your medication these past few weeks, so it looks like we were able to treat the bipolar disorder. Congrats on that!
Thanks for being so committed to your recovery, Marie. This is a big step toward wellness!
I’ve reviewed all the information you gave me last week, and I’m pleasantly surprised that you’re feeling so well with your SSRI. It’s so important for everyone, including yourself, to know that there may be situations where you can stop your antidepressants. But, it’s going to take time and careful planning to safely come off your medication. Have you been able to talk to your husband about the possibility of you not taking this medicine? We’ll need his support to make this work because he’s helping get your life back on track. I’d like to meet with both of you together at a different time, if that works.
Marie is a 30-year-old woman who presents for follow-up after starting treatment for bipolar disorder. She had been treated on and off for depression for years and had a history of alcohol abuse. After her marriage, she decided to stop drinking and was successful in eliminating alcohol from her life; unfortunately, she then went on to have a manic episode and was finally started on a mood stabilizer 1 month ago. She tolerated medication very well, and within 2 weeks symptoms were much improved. Now, 4 weeks later, she feels much better and wants to come off medication. The PMHNP tells her that: